Alert archive / Kansas / Wind Chill Advisories in 2014
Wind Chill Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Jan 22, 2014, 3:32 AM CST for 23 counties in Kansas. It took effect at Jan 23, 2014, 12:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2014, 3:32 AM CST (09:32 UTC)
- In effect from
- Jan 23, 2014, 12:00 AM CST
- Expired
- Jan 23, 2014, 11:00 AM CST
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 639 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303 WWUS43 KTOP 220932 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 332 AM CST WED JAN 22 2014 ...COLD BLAST MOVES IN OVERNIGHT TONIGHT... .ANOTHER ROUND OF ARCTIC AIR IS MOVING QUICKLY SOUTHWARD OUT OF CANADA...AND WILL MOVE INTO EASTERN KANSAS OVERNIGHT TONIGHT. THIS AIRMASS WILL DROP AIR TEMPERATURES INTO THE SINGLE DIGITS AND BRING GUSTY NORTH WINDS...MAKING FOR DANGEROUS WIND CHILLS TONIGHT INTO THURSDAY MORNING. KSZ008>012-020>024-026-034>040-054>056-058-059-222245- /O.NEW.KTOP.WC.Y.0003.140123T0600Z-140123T1700Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 332 AM CST WED JAN 22 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY. * WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO AFTER MIDNIGHT TONIGHT. * IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
3 follow-up statements
968 WWUS43 KTOP 222118 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CST WED JAN 22 2014 ...COLD BLAST MOVES IN TONIGHT... .ANOTHER ROUND OF ARCTIC AIR IS MOVING QUICKLY SOUTHWARD OUT OF NORTHERN PLAINS...AND WILL MOVE INTO EASTERN KANSAS LATER THIS EVENING. THIS AIRMASS WILL DROP AIR TEMPERATURES INTO THE SINGLE DIGITS TO AROUND ZERO AND BRING GUSTY NORTH WINDS...MAKING FOR DANGEROUS WIND CHILLS AFTER MIDNIGHT INTO LATE THURSDAY MORNING. KSZ008>012-020>024-026-034>040-054>056-058-059-231030- /O.CON.KTOP.WC.Y.0003.140123T0600Z-140123T1700Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 318 PM CST WED JAN 22 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST THURSDAY. * WIND CHILL VALUES...15 TO 24 DEGREES BELOW ZERO AFTER MIDNIGHT TONIGHT. * IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
613 WWUS43 KTOP 230944 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CST THU JAN 23 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-231700- /O.CON.KTOP.WC.Y.0003.000000T0000Z-140123T1700Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 344 AM CST THU JAN 23 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING. * WIND CHILL VALUES...15 TO 22 DEGREES BELOW ZERO THROUGH THE MID MORNING HOURS. * IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
075 WWUS43 KTOP 231655 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1055 AM CST THU JAN 23 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-231800- /O.EXP.KTOP.WC.Y.0003.000000T0000Z-140123T1700Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1055 AM CST THU JAN 23 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING. WHILE CONDITIONS WILL REMAIN COLD THROUGH THE DAY...WINDS WILL CONTINUE TO DECREASE WHILE TEMPERATURES INCREASE...AND WIND CHILL READINGS WILL RISE ABOVE ZERO THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 3:07 AM CST, 25 minutes earlier.
Area forecast discussion, Jan 22, 3:07 AM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 307 AM CST Wed Jan 22 2014 .SHORT TERM...(Today and Tonight) Issued at 307 AM CST WED JAN 22 2014 Clouds sliding into the northeast half of the CWA have slowed the fall of overnight lows, holding lows in the 20s while clear areas fall into the teens. Surface pressure pattern remains weak but winds slowly becoming northwesterly as next weak front passes through this morning. Next strong cold front poised along the Canadian border dives southward through the day today, moving into the forecast area this afternoon. Effect on sensible weather will be for temperatures to rise little today with initial weaker front moving through the area, then fall quickly as winds pick up and the stronger front comes in generally in the 18-21Z timeframe. Temperatures north may not get out of the 20s with southern areas reaching middle 30s before starting to fall. Cold air advection is considerable with the cold surge, with 850mb temps falling form -9 to -17 over the NE part of the state in 12 hours. Overnight lows fall to near zero for eastern Kansas. The combination of cold air and brisk winds will quickly bring wind chill values down into advisory criteria, with -15 to -20 common after midnight across the entire area. Will hoist the advisory at this time and continue into the morning hours on Thursday as cold high pressure continues to move in. .LONG TERM...(Thursday through Tuesday) Issued at 307 AM CST WED JAN 22 2014 Remainder of the week and into early next week still looking dry with the deep upper lows remaining nearly stationary near Hudson's Bay and south of the Aleutians, keeping northwest flow in place over the Central Plains. The most recent Arctic high will be moving through during the the day Thursday with decreasing levels of cloud and wind. Temps looking a touch warmer than before, but still only in the teens. Thursday night into Friday will see strong west to southwest winds return with a tight pressure gradient developing between the next wave near Hudson's Bay and the old high to the southeast. 925 mb winds slowly increase to around 40 kts overnight which should put minimum temps in the evening hours to around midnight. Rising overnight temps lead into a quickly warming Friday with good early day insolation. Mixing depths should be rather limited but sustained speeds could approach advisory levels. Another concern for Friday is how fast the boundary layer will moisten. Models vary considerably in this regard, but stayed closer to the ECMWF dewpoints as it has done the best so far overnight. This drops RH values into the 20s, leading to at least elevated fire danger concerns. By late in the day, mid level isentropic lift taps into a higher precipitable water atmosphere from the northwest, and could see a few sprinkles or flurries breach the still dry lower levels in the late day and evening hours. The weekend periods still shaping up on the mild side, but the next upper wave rotating around the eastern Canadian low brings another shot of cold air in by Monday morning. && .AVIATION...(For the 06Z TAFs through 06Z Wednesday Night) Issued at 1109 PM CST TUE JAN 21 2014 Lows clouds continue to develop to the west with upstream obs showing CIGS around 4 KFT. There still doesn't appear to be MVFR CIGS as far south as the RAP13 would suggest. Therefor will continue with a VFR forecast and keep CIGS above 3 KFT. Still looks like the FROPA will be dry with the stronger surge of cold air moving through the terminals late in the day Wednesday. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY from Midnight tonight to 11 AM CST Thursday FOR KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...67 LONG TERM...65 AVIATION...Wolters
Hazardous weather outlook, Jan 21, 3:44 PM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CST TUE JAN 21 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-222145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CST TUE JAN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIND CHILLS OF 14 TO 20 DEGREES BELOW ZERO ARE POSSIBLE ACROSS THE AREA LATE WEDNESDAY EVENING THROUGH MID MORNING THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.